|Year : 2021 | Volume
| Issue : 3 | Page : 520-521
Bilateral acute iris transillumination in a young woman
Neethu Mohan, Prasanna Venkataraman, Nithila EG Paul
Aravind Eye Hospital, Chennai, Tamil Nadu, India
|Date of Submission||19-Aug-2020|
|Date of Acceptance||05-Jan-2021|
|Date of Web Publication||02-Jul-2021|
Dr. Prasanna Venkataraman
Consultant, Glaucoma Services, Aravind Eye Hospital, Poonamallee High Road, Noombal, Chennai - 600 077, Tamil Nadu
Source of Support: None, Conflict of Interest: None
Bilateral acute depigmentation of iris and bilateral acute iris transillumination are entities characterized by acute onset of pigment dispersion in the anterior chamber, discoloration of the iris stroma, pigment deposition in the anterior chamber angle, and elevation of intraocular pressure. A 39-year-old woman presented with acute onset pain and redness in both eyes. On examination, both eyes showed clear cornea, deep anterior chamber, and profound pigment dispersion and raised intraocular pressure with no signs of anterior uveitis. Ocular hypertension was refractory to medical therapy necessitating. Prompt differentiation of this condition from uveitis is crucial to avoid prolonged unwarranted steroid therapy.
Keywords: Intraocular pressure, moxifloxacin, pigment dispersion, trabeculectomy, young woman
|How to cite this article:|
Mohan N, Venkataraman P, Paul NE. Bilateral acute iris transillumination in a young woman. Indian J Ophthalmol Case Rep 2021;1:520-1
Pigment dispersion syndrome is characterized by abnormal iridozonular contact leading to pigment dispersion and deposition of pigments on the corneal endothelium, trabecular meshwork, and lens capsule. These pigments lead to trabecular dysfunction and raised intraocular pressure (IOP), leading to pigmentary glaucoma. It is important to differentiate this condition from other masquerades like viral uveitis, pseudoexfoliation glaucoma, pigment dispersion post-trauma, and/or surgery. Bilateral acute depigmentation of iris and bilateral acute iris transillumination typically affects young patients and is characterized by acute pigment dispersion and elevated IOP. Herein we report a rare case of acute pigment dispersion in a young patient and discuss the relevant literature.
| Case Report|| |
A 39-year-old woman presented with recurrent pain and redness in both eyes (BE) for 3 weeks. There were no prior episodes of recurrent redness or trauma. She gave the history of taking over-the-counter medications including antibiotics for fever and flu-like symptoms 3 weeks back. Two weeks later she was started on oral steroids for joint pain, which was discontinued after 4 days. Her blood workup and the rest of the systemic examination were normal. She was on topical timolol 0.5% eye drops twice a day and oral acetazolamide 250 mg twice a day for a week.
On examination, her visual acuity was 20/20 in BE. The anterior segment showed circumcorneal congestion, mild corneal edema, mid dilated pupil, and altered iris texture [Figure 1] in BE. Profuse pigment dispersion was noted in the anterior chamber with pigments over anterior lens capsule. There were no keratic precipitates, cells, Krukenberg spindle, or iris transillumination defects. IOP was 36 mm Hg and gonioscopy showed open angles with grade 3+ pigmentation in BE. The cup-to-disc ratio was 0.5 in BE with a healthy neuroretinal rim. She was started on maximal topical and oral antiglaucoma medications (AGM).
|Figure 1: (a and b) Slit-lamp photograph showing mid-dilated pupil and iris depigmentation|
Click here to view
After 2 weeks, the pigment dispersion in the anterior chamber reduced markedly but gonioscopy showed grade 4+ pigmentation obscuring the angle structures in BE [Figure 2]. A new faint iris transillumination defect was noticed in LE. IOP was refractory at 46 mm Hg in RE and 42 mm Hg in LE. Visual fields and optical coherence tomography were unreliable. She was diagnosed to have bilateral acute iris transillumination (BAIT) in BE. Considering the young age and the uncontrolled IOP on maximum tolerated medical therapy including oral acetazolamide, we decided to proceed with trabeculectomy in the RE. The patient underwent an uneventful trabeculectomy with Mitomycin C in the RE. She had a low diffuse bleb in RE and an IOP of 10 mm Hg at 2 postoperative weeks. As the pigment dispersion had reduced in LE and IOP remained stable at 24 mm Hg with topical AGM, we decided to observe the LE.
|Figure 2: (a and b) Goniophotograph of right eye (a) and left eye (b) showing dense pigmentation in the angle |
Click here to view
| Discussion|| |
Bilateral acute depigmentation of the iris (BADI) and Bilateral acute iris transillumination (BAIT) are relatively new clinical entities. Tugan-Tutkun and colleagues first reported five cases of BADI in Turkish population in 2006. Patient is usually a young woman with upper respiratory tract symptoms, presenting with acute onset photophobia and bilateral profuse pigment dispersion in the anterior chamber and angle with resultant secondary ocular hypertension. BAIT, in addition to the above features has iris transillumination defects and persistent mydriasis. Histologically BADI demonstrates areas of iris stromal atrophy with loss of pigments, whereas BAIT shows the involvement of iris pigment epithelium and hence the transillumination defects. Clinical signs of BAIT and BADI have been reported to occur simultaneously in different eyes of the same patient.
The etiology remains unknown; a majority of cases have been linked to the use of systemic antibiotics including fluoroquinolones like moxifloxacin. Their affinity to ocular and meningeal tissues containing melanin have been implicated to cause phototoxicity., Our patient took some over-the-counter tablets for flu-like symptoms which we could not trace. With the increasing use of oral moxifloxacin in respiratory infections, clinicians must be aware of this unusual association. Anterior segment OCT and AC tap for viruses were not done. This could have added more information to the etiopathogenesis of this disease. Ocular hypertension associated with these entities, especially BAIT, can be unresponsive to medical therapy.
Differentiating active uveitis from BAIT/BADI is of paramount importance as there are reports of patients misdiagnosed to have autoimmune iridocyclitis and treatment escalated to the level of oral immunosuppressants., Likewise it is crucial to rule out pigment dispersion glaucoma (PDG). Though controversial, LPI has a role in active PDG in young patients. But in this situation, LPI can cause more pigment release with no added benefit. [Table 1] shows the differential diagnoses.
The outcome of selective laser trabeculoplasty (SLT) would be unpredictable due to corneal edema and intense pigment dispersion obscuring angle structures. Dense pigmentation could cause more energy absorption leading to trabecular damage. Hence, SLT was not considered in this patient. Bayratkar and colleagues performed trabeculectomy as early as 42 days after symptomatic pigment dispersion, suggesting the refractory nature of ocular hypertension in this disease. Though the incidence of early postoperative complications was high, these resolved in a few weeks with good IOP control. The natural history of BAIT/BADI is variable and these eyes should be monitored for continued pigment dispersion even after trabeculectomy.
| Conclusion|| |
Acute pigment dispersion with ocular hypertension in a young patient is unusual. It is important to elicit a history of systemic antibiotics like moxifloxacin in such patients to consider BADI/BAIT in the differential diagnosis. IOP can be refractory to medical therapy and trabeculectomy could be considered in selected cases.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Tugal-Tutkun I, Urgancioglu M. Bilateral acute depigmentation of the iris. Graefes Arch Clin Exp Ophthalmol 2006;244:742-6.
Tugal-Tutkun I, Araz B, Taskapili M, Akova YA, Yalniz-Akkaya Z, Berker N, et al
. Bilateral acute depigmentation of the iris: Report of 26 new cases and four-year follow-up of two patients. Ophthalmology 2009;116:1552-7, 1557.e1.
Tugal-Tutkun I, Onal S, Garip A, Taskapili M, Kazokoglu H, Kadayifcilar S, et al
. Bilateral acute iris transillumination. Arch Ophthalmol 2011;129:1312-9.
Kawali A, Mahendradas P, Shetty R. Acute depigmentation of the iris: A retrospective analysis of 22 cases. Can J Ophthalmol 2019;54:33-9.
Perone JM, Chaussard D, Hayek G. Bilateral acute iris transillumination (BAIT) syndrome: Literature review. Clin Ophthalmol 2019;13:935-43.
Morshedi RG, Bettis DI, Moshirfar M, Vitale AT. Bilateral acute iris transillumination following systemic moxifloxacin for respiratory illness: Report of two cases and review of the literature. Ocul Immunol Inflamm 2012;20:266-72.
Rezende RA, Bisol T, Aldelsztajn T, Rezende F, Curi A. Secondary glaucoma induced by bilateral acute depigmentation of the iris. Rev Bras Oftalmol 2017;76:312-5.
Gonul S, Bozkurt B. Bilateral acute iris transillumination (BAIT) initially misdiagnosed as acute iridocyclitis. Arq Bras Oftalmol 2015;78:115-7.
Michelessi M, Lindsley K. Peripheral iridotomy for pigmentary glaucoma. Cochrane Database Syst Rev 2016;2:CD005655.
Bayraktar S, Oray M, Altan C, Basarir B, Izgi B, Tugal-Tutkun I. Long-term results of trabeculectomy with mitomycin-C in patients with bilateral acute iris transillumination. J Glaucoma 2019;28:797-802.
[Figure 1], [Figure 2]